Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 6, NWS Grand Forks, ND

March 6, 2020Kittson County, Marshall County, Minnesota; Cavalier County, Pembina County, Walsh County, North Dakota

NWS Grand Forks, ND issued this wind advisory at Mar 6, 2020, 10:06 AM CST for Kittson County, Marshall County, Minnesota; Cavalier County, Pembina County, Walsh County, North Dakota. It took effect at Mar 6, 2020, 11:00 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 6, 2020, 10:06 AM CST (16:06 UTC)
In effect from
Mar 6, 2020, 11:00 AM CST
Expired
Mar 6, 2020, 5:00 PM CST
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Kittson County, MN, Marshall County, MN, Cavalier County, ND, Pembina County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 120 km from the middle of the area, began a volume at 16:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 4.1 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2020-03-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2020-03-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

023 
WWUS73 KFGF 061606
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
1006 AM CST Fri Mar 6 2020

MNZ004-007-NDZ007-008-016-054-062300-
/O.NEW.KFGF.WI.Y.0006.200306T1700Z-200306T2300Z/
Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-
Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, Edinburg, Adams, 
and Lankin
1006 AM CST Fri Mar 6 2020

...WIND ADVISORY IN EFFECT UNTIL 5 PM CST THIS AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...The far northern Red River Valley.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
801 
WWUS73 KFGF 062010
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
210 PM CST Fri Mar 6 2020

MNZ004-007-NDZ007-008-016-054-062300-
/O.CON.KFGF.WI.Y.0006.000000T0000Z-200306T2300Z/
Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-
Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, Edinburg, Adams, 
and Lankin
210 PM CST Fri Mar 6 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WHAT...South winds 25 to 35 mph with gusts up to 45 mph. Patchy
  drifting snow across roads will melt and cause some wet or 
  slippery spots.

* WHERE...Portions of northeast North Dakota and northwest
  Minnesota.

* WHEN...Until 5 PM CST this afternoon.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
326 
WWUS73 KFGF 062301
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
501 PM CST Fri Mar 6 2020

MNZ004-007-NDZ007-008-016-054-070015-
/O.EXP.KFGF.WI.Y.0006.000000T0000Z-200306T2300Z/
Kittson-West Marshall-Cavalier-Pembina-Eastern Walsh-
Western Walsh-
Including the cities of Hallock, Karlstad, Lancaster, Warren, 
Stephen, Argyle, Langdon, Cavalier, Walhalla, Drayton, Pembina, 
Neche, St. Thomas, Grafton, Park River, Edinburg, Adams, 
and Lankin
501 PM CST Fri Mar 6 2020

...WIND ADVISORY HAS EXPIRED...

While south winds will remain breezy into early evening, the 
speeds are no longer reaching criteria and will continue to slowly
come down. The wind advisory has been allowed to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Mar 6, 6:28 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Mar 6, 6:28 AM CST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
628 AM CST Fri Mar 6 2020

.UPDATE...
Issued at 607 AM CST Fri Mar 6 2020

Morning fog potential is dwindling as dew points were too low and
clouds now encroaching over the previously clear areas of
northwest Minnesota. Fosston and Baudette have had reports come in
and out, but now that south winds are increasing east of the
valley as well, think the threat is nearly over. Will adjust
coverage and keep patchy activity in through 8 AM for the few
spots continuing to report.

&&

.SHORT TERM...(Today through Saturday)
Issued at 229 AM CST Fri Mar 6 2020

The only significant impact in the short term period will be
possible AM fog this morning, which if it occurs will be over
northwest Minnesota. Breezy winds across eastern North Dakota will
not be sufficient for blowing snow.

Currently, a well-amplified upper ridge resides over eastern MT
and Saskatchewan. This will be the dominant upper level feature
Friday and Saturday, as it slowly shifts over Manitoba and our CWA
by Saturday (as it gradual flattens out, setting up a potential
for more active weather early in the long term period, mainly
across the north and Manitoba). At the surface, a ridge axis over
the eastern half of the CWA is causing calm winds in northwest
Minnesota. Baudette is currently reporting one-quarter mile
visibility, but that is the only site reporting fog as of 0230 L.
Expect fog potential to increase throughout the remainder of the night,
with patchy or areas of fogs across northwest Minnesota by
sunrise. Low pressure is over northern Alberta, with about a 16 mb
pressure gradient over western ND and along the Sask/Mb
provincial border.

The tighter pressure gradient will shift over eastern North Dakota
today, increasing southerly winds to 20 to 30 mph gusts this
afternoon. With the southerly winds ushering in warmer air
(temperatures in the mid to upper 30s west of the valley),
potential for low drifting snow or blowing snow is negligible.

Afternoon highs Friday will be a few degrees warmer than
yesterday, but the most noticeable effect of the warm air
advection will be Friday night lows remaining in the 20s, much
warmer than current single digit temperatures across northwest
Minnesota.

The warm Friday night temperatures will set up a pleasant
Saturday, with the mercury climbing into the 30s and 40s. The
warmest temperatures will be across the southern valley and
especially forested areas of northwest Minnesota, where mid 40
temperatures are likely.

.LONG TERM...(Saturday night through Thursday)
Issued at 229 AM CST Fri Mar 6 2020

Tight temperature gradient over the forecast area Saturday night
into Sunday as a slow moving front moves southeast.  Coolest
readings found in NE ND and warmest readings in WC MN.  Main 500 mb
short wave energy is well north of the area with snow from Saskatoon
into the Manitoba lakes region north of Winnipeg.  Some slight
chances for light snow does skirt the northern ND and northern MN
border region late Saturday night into Sunday.  Sounding profiles
suggest -sn with some risk of mixed precipitation near the Canadian
border.  Most of the precipitation chance is in the colder air where
850 mb and 925 mb are below 0c.  Front to move southeast thru the SE
ND into MN Sunday night and some hints from esp the NAM and members
of the NBM of light wintry mix.  For now to keep it simple that far
out went with -sn.  This can be fine tuned by later shifts.  But
right now impacts would be minor due to light nature of
precipitation.

Colder Monday as high pressure moves in then on Tuesday clouds
increase.  A 500 mb short wave does move thru Tuesday evening with
some small chances for light precipitation (-sn).

Next possible impactful system would be on Thursday, esp if ECMWF is
right.  NBM and GEFS plumes are not bullish and weaker with the 500
mb short wave moving thru South Dakota vs the ECMWF is a bit
stronger and draws up more moisture into far SE ND and MN.  ECMWF
temps suggests rain.   00z ECMWF had 0.50 inch of rain WC MN.  NBM
and GFS ensembles considerably less, though there is a spread among
the members of the GFS ensembles in this Thursday period.  Net
result from NBM was to have a low pop for -ra mainly SE half of the
fcst area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 512 AM CST Fri Mar 6 2020

The majority of the area is VFR this morning and will remain VFR
today with south winds becoming quite breezy this afternoon. Some
patchy MVFR across northeastern North Dakota is the biggest
concern today. The area of clouds was around 2K feet earlier this
morning, and on satellite appears to be over the northern valley
although METARs are indicating clear. The area is being masked by
cirrus further west. Can expect some small areas of MFVR along and
north of the Highway 2 corridor from FSE to DVL (FSE actually
reporting 100 feet but expect this to be very short lived). The
MVFR areas will mix out and become VFR as winds increase late this
morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Speicher
SHORT TERM...Speicher
LONG TERM...Riddle
AVIATION...Speicher
Hazardous weather outlook, Mar 6, 4:06 AM CST, 6 hours before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
406 AM CST Fri Mar 6 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071015-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
406 AM CST Fri Mar 6 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a chance for a wintry mix Sunday night into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Speicher

Nearby

Wind Advisories in North Dakota, 2020Wind Advisories in Minnesota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.